Alert archive / New York / Special Weather Statements in 2011
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at May 20, 2011, 5:35 PM EDT for Lewis County, New York. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2011, 5:35 PM EDT (21:35 UTC)
- Expired
- May 20, 2011, 6:30 PM EDT
- In force
- 55 min
- Issued by
- NWS Buffalo, NY
County Lewis County, NY
The radar
The Ft Drum radar (KTYX), 37 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 135 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 654 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
092
WWUS81 KBUF 202135
SPSBUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
535 PM EDT FRI MAY 20 2011
NYZ008-202230-
LEWIS NY-
535 PM EDT FRI MAY 20 2011
...HEAVY RAIN MOVING INTO THE AREA...
* AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AN AREA OF SHOWERS AND SCATTERED THUNDERSTORMS...LOCATED 20
MILES EAST OF LOWVILLE...AND MOVING WEST AT 10 MPH.
* SOME LOCATIONS AFFECTED BY THE HEAVY RAIN MAY INCLUDE...
PORT LEYDEN...
TURIN AND LYONS FALLS...
RADAR PRECIPITATION ESTIMATES SHOW RAIN FALLING AT THE RATE OF
AROUND AN INCH PER HOUR, THIS HEAVY RAIN COULD CAUSE LOCALIZED
FLOODING OF ROADS AND POOR DRAINAGE AREAS.
LAT...LON 4361 7511 4354 7552 4380 7557 4381 7513
4374 7511 4362 7510
$$
TJPWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at May 20, 3:33 PM EDT, 2 hours 2 minutes earlier.
Area forecast discussion, May 20, 3:33 PM EDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 333 PM EDT FRI MAY 20 2011 .SYNOPSIS... A PERSISTENT UPPER LOW OVER THE NORTHEASTERN PORTION OF THE COUNTRY WILL BRING ONE LAST ROUND OF SHOWERS TO THE EASTERN LAKE ONTARIO REGION TONIGHT. OTHERWISE...WITH MOIST CONDITIONS AND DECREASING CLOUD COVER...AREAS OF FOG WILL DEVELOP IN MANY LOCATIONS TONIGHT. A RIDGE WILL FINALLY MOVE IN ON SATURDAY BRINGING ALL OF WESTERN NY A MUCH NEEDED DOSE OF SUN AFTER MORNING FOG BURNS OFF. THERE WILL BE A SLIGHT CHANCE FOR A SHOWER OR THUNDERSTORM IN THE AFTERNOON AWAY FROM THE LAKES. A WARM FRONT WILL MOVE THROUGH ON SUNDAY AND BRING WITH IT WARM TEMPERATURES...BUT ALSO SOME THUNDERSTORM ACTIVITY LASTING INTO EARLY NEXT WEEK. && .NEAR TERM /THROUGH SATURDAY/... A PERSISTENT UPPER LEVEL LOW REMAINS OVER NJ THIS AFTERNOON WITH A RIDGE OVER THE MIDWEST...WHILE ANOTHER UPPER LEVEL LOW MOVES OFF THE INTERMOUNTAIN REGION AND INTO THE HIGH PLAINS STATES THIS AFTERNOON. NEAR THE SURFACE...SEVERAL BANDS OF SHOWER ACTIVITY CAN BE FOUND MOVING WESTWARD WITH TIME IN ASSOCIATION WITH BANDING FROM THE UPPER LEVEL LOW. OF CONCERN FOR THIS EVENING IS A BAND OF SHOWERS MOVING WESTWARD INTO THE EASTERN LAKE ONTARIO REGION WITH SOME EMBEDDED THUNDERSTORMS...WITH ANOTHER INTERESTING BAND MOVING SOUTH ACROSS QUEBEC. THE FIRST BAND SHOULD CONTINUE MOVING WESTWARD AND FALL APART WITH TIME INTO THE EVENING AS IT MOVES TOWARD THE FINGER LAKES REGION...WHILE THE QUEBEC BAND GAINS SOME STRENGTH AND MOVES INTO THE ST LAWRENCE VALLEY AROUND OR AFTER DARK...THEN THROUGH THE EASTERN LAKE ONTARIO BEFORE MIDNIGHT. THIS BAND MAY JUST CLIP PORTIONS OF THE GENESEE VALLEY AND FINGER LAKES REGION. OTHERWISE...A NEARLY SATURATED AIRMASS LOW LEVEL IS IN PLACE...AND EXPECT CLEARING AND SUBSIDENCE WITH THE APPROACHING RIDGE. HOWEVER...MOIST LOW LEVEL AIRMASS AND CLEARING SHOULD RESULT IN AREAS OF FOG. VISIBLE SATELLITE IMAGERY SHOWS QUITE A BIT OF LOW CLOUDS AND FOG LURKING IN PORTIONS OF ALL THE GREAT LAKES THIS AFTERNOON...SO WILL PLACE FOG ACROSS ALL OF THE INTERIOR AS WELL AS OVER THE LAKES. SOME DENSE FOG IS POSSIBLE. ON SATURDAY...AFTER BURNING OFF ANY MORNING FOG...EXPECT A NICE START TO THE DAY WITH CLEAR SKIES NEAR THE LAKES AND PUFFY CUMULUS DEVELOPING INLAND DURING THE AFTERNOON. WINDS ALOFT ARE FAIRLY LIGHT...SO EXPECT SOME TOWERING CUMULUS BUILDUPS ALONG LAKE BREEZE BOUNDARIES IN THE AFTERNOON. 12Z NAM FORECASTS FOR THE WHITESVILLE SOUNDING SHOW A CAP THOUGH SO WILL KEEP ONLY A SLIGHT CHANCE OF SHOWERS IN THE FORECAST...AGAIN INLAND...BUT PLACE A SLIGHT CHANCE OF THUNDERSTORMS IN THE EASTERN LAKE ONTARIO REGION WHERE THERE WILL BE MORE INSTABILITY. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... THIS PERIOD BEGINS QUIET WITH OUR REGION UNDER RIDGING AT ALL LEVELS SAT NT...BUT RIDGE PULLS EASTWARD ON SUNDAY AND ALLOWS FOR A SFC WARM FRONT TO LIFT ACROSS THE REGION DURING SUNDAY. AS THIS LIFTS ACROSS...IT WILL BRING ABOUT 3 HOURS OF SHOWERS AND POSSIBLY A THUNDERSTORM...THEN BEHIND IT ANY CONVECTION SHOULD BE SCATTERED IN NATURE. THE NAM/SREF ARE QUITE A BIT SLOWER THAN THE GFS/UKMET/EUROPEAN...WITH A BLEND SLIGHTLY WEIGHTED TOWARD THE FASTER SOLUTION OF THE LATTER 3 MODELS PREFERRED. WILL CARRY LIKELY POPS FOR A SHORT PERIOD OF TIME IN MOST LOCATIONS ON SUNDAY...FOCUSING MIDDAY FAR WEST TO MID-LATE AFTERNOON E OF LK ONTARIO. 850 MB TEMPS SOAR TO 14-15C...GIVING POTENTIAL FOR MAXES WELL INTO THE 80S...BUT WITH THE CLOUD AND SHOWERS INTERRUPTING THINGS MIDDAY/EARLY AFTERNOON...WILL CUT BACK TO U70S/NR 80. DEW PTS SHOULD RISE TO NEAR 60...A TRULY MUGGY SUMMERLIKE DAY. REGION REMAINS IN WARM SECTOR IN A BROAD SOUTH TO SOUTHWEST SFC FLOW THROUGH MONDAY WITH UPPER RIDGE HOLDING CLOSE ENOUGH TO KEEP APPROACHING COLD FRONT OVER THE UPPER LAKES AT BAY. WILL STILL NEED CHC POPS BUT BULK OF DAY WILL BE DRY...WILL FOCUS SLIGHTLY HIGHER POPS ALONG LK BREEZE BOUNDARIES S AND E OF LK ERIE INTO FINGER LAKES. ANY ACTIVITY MONDAY COULD BE ROBUST WITH PLENTY OF MOISTURE ALTHOUGH THERE MAY BE A DECENT CAP AS 850 MB TEMPS RISE TO 15-16C SO MOST SPOTS SHOULD EASILY REACH L80S. SFC COLD FRONT APPROACHES LATER MON NT SO WILL INCR POPS LATER AT NIGHT FROM NORTHWEST TO SOUTHEAST. && .LONG TERM /TUESDAY THROUGH FRIDAY/... ...POTENTIAL FOR MAJOR HYDROLOGICAL CONCERNS DURING THIS PERIOD... MAIN PROBLEM DURING THIS PERIOD WILL BE LOCATION OF A SFC BOUNDARY WHICH WILL STALL OUT FROM THE OHIO VALLEY TO THE EASTERN LAKES AND NORTHEAST AS IT BECOMES PARALLEL TO THE UPPER LEVEL FLOW. MODELS IN FAIRLY GOOD AGREEMENT IN DROPPING FRONT INTO WESTERN NY SOMETIME TUES...BUT THEN DIVERGE MARKEDLY. CAN GEM ACTUALLY PUSHES FRONT WELL TO OUR SOUTH LATER TUES AND ALLOWS DRIER AIR TO WORK INTO REGION TUES NT INTO THURS BUT THIS APPEARS TO BE AN OUTLIER...12Z GFS IS MOST OMINOUS WITH STALLING FRONT OUT OVER OUR AREA FOR THE ENTIRE PERIOD TUES-FRI WITH RIPPLES OF LOW PRESSURE MOVING ALONG IT...BRINGING PERIODIC RAIN AND THUNDERSTORMS TO THE REGION FOR THE ENTIRE PERIOD. HPC LEANS CLOSER TO ECMWF SOLUTION... WHICH DOES PUSH FRONT FAR ENOUGH SOUTH TO ALLOW FOR A BIT OF A BREAK LATER TUES/TUES NT BEFORE RAIN MOVES BACK WITH NEXT SFC WAVE BY WED MORNING. FOR NOW WILL DROP POPS TO CHC LATE TUES/TUES EVE THEN BUMP UP TO LIKELY FOR WED AND THURS BEFORE TAPERING OFF TO CHC ON FRI. BUT LOTS OF UNCERTAINTY FOR THIS PERIOD. IT WILL BE WARM AND HUMID INTO TUES AND STILL FAIRLY HUMID WED-FRI...BUT NOT QUITE AS WARM AS PLACEMENT OF FRONT LOOKS TO BE JUST TO OUR SOUTH MOST OF THIS PERIOD. STAY TUNED. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... IFR CONDITIONS CONTINUE ALONG THE NIAGARA FRONTIER THIS AFTERNOON WITH BORDERLINE MVFR CIGS ELSEWHERE. SOME IMPROVEMENT IS EXPECTED WITH TIME FOR ALL LOCATIONS BEFORE 00Z. IN THE EASTERN LAKE ONTARIO REGION HOWEVER...SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE TO MOVE WESTWARD DURING THE AFTERNOON...WITH ANOTHER BATCH OF SHOWERS MOVING SOUTHWARD ACROSS THE REGION AFTER DARK. THIS SECOND BAND MAY HAVE SOME THUNDERSTORM ACTIVITY WITH IT TOO. THEN...ALL AREAS WILL HAVE THE POTENTIAL FOR REDUCED VISIBILITIES AND IFR CEILINGS WITH AREAS OF LOW CLOUDS AND FOG OVERNIGHT. LIFR CONDITIONS ARE POSSIBLE...ALTHOUGH NOT EXPLICITLY MENTIONED IN THE TAFS YET. RAPIDLY IMPROVING CONDITIONS ARE EXPECTED AFTER 10-12Z SATURDAY...WITH SOME CUMULUS DEVELOPMENT ALONG LAKE BREEZES AND INLAND IN THE AFTERNOON. OUTLOOK... SUNDAY THROUGH WEDNESDAY...VFR/MVFR WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. && .MARINE... WIDESPREAD LOW CLOUDS AND FOG ARE POSSIBLE TONIGHT INTO SATURDAY MORNING...OTHERWISE...A RELATIVELY WEAK PRESSURE GRADIENT WILL BRING A CONTINUATION OF GENERALLY LIGHT WINDS AND MINIMAL WAVES FOR THE WEEKEND. && .CLIMATE... ROCHESTER'S 0.08 INCH OF RAIN SO FAR TODAY BROUGHT THE SPRING (MARCH-MAY) RAINFALL TO 11.53 INCHES...ENOUGH TO PUSH THE CITY INTO 7TH PLACE FOR ALL TIME WETTEST SPRINGS IN THE 141 YEARS OF RECORD. HERE ARE THE SIX WETTER ONES... RANK YEAR PRECIPITATION (INCHES) 1 1873 15.25 2 1943 12.85 3 1974 12.83 4 1916 12.46 5 1881 12.34 6 1947 12.32 THE 30-YEAR AVERAGE IS 8.15 INCHES. BUFFALO HAS ALREADY SET A RECORD FOR THE WETTEST SPRING EVER...BUT TODAY'S 0.19 INCH BROUGHT THE RECORD SPRING TOTAL TO 15.55 INCHES. (PREV RECORD WAS 14.90 IN 1991)...AND WE STILL HAVE 11 DAYS TO GO! NORMAL IS 9.38 INCHES. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...ZAFF NEAR TERM...ZAFF SHORT TERM...SFM LONG TERM...APFFEL/SFM AVIATION...ZAFF MARINE...SFM/ZAFF CLIMATE...SFM
Hazardous weather outlook, May 20, 4:51 AM EDT, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 451 AM EDT FRI MAY 20 2011 NYZ001>008-010>014-019>021-085-210900- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 451 AM EDT FRI MAY 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A WARM AND MOIST AIR MASS WILL CAUSE SHOWERS AND THUNDERSTORMS ON MONDAY AND TUESDAY...AND POSSIBLY WEDNESDAY. IT IS TOO EARLY TO TELL EXACTLY HOW STRONG OR WIDESPREAD THUNDERSTORMS WILL BE...HOWEVER THERE IS A CHANCE THAT STRONG STORMS WITH GUSTY WINDS AND HAIL WILL DEVELOP. STORMS MAY ALSO PRODUCE LOCALLY HEAVY RAINFALL...POTENTIALLY ENOUGH TO CAUSE FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-210900- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 451 AM EDT FRI MAY 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A WARM AND MOIST AIR MASS WILL CAUSE SHOWERS AND THUNDERSTORMS ON MONDAY AND TUESDAY...AND POSSIBLY WEDNESDAY. IT IS TOO EARLY TO TELL EXACTLY HOW STRONG OR WIDESPREAD THUNDERSTORMS WILL BE...HOWEVER THERE IS A CHANCE THAT STRONG STORMS WITH GUSTY WINDS AND HAIL WILL DEVELOP. STORMS MAY ALSO PRODUCE LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF APFFEL
In the hours before
Special weather statement, May 20, 5:35 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
535 PM EDT FRI MAY 20 2011
NYZ008-202230-
LEWIS NY-
535 PM EDT FRI MAY 20 2011
...HEAVY RAIN MOVING INTO THE AREA...
* AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AN AREA OF SHOWERS AND SCATTERED THUNDERSTORMS...LOCATED 20
MILES EAST OF LOWVILLE...AND MOVING WEST AT 10 MPH.
* SOME LOCATIONS AFFECTED BY THE HEAVY RAIN MAY INCLUDE...
PORT LEYDEN...
TURIN AND LYONS FALLS...
RADAR PRECIPITATION ESTIMATES SHOW RAIN FALLING AT THE RATE OF
AROUND AN INCH PER HOUR, THIS HEAVY RAIN COULD CAUSE LOCALIZED
FLOODING OF ROADS AND POOR DRAINAGE AREAS.
LAT...LON 4361 7511 4354 7552 4380 7557 4381 7513
4374 7511 4362 7510
TJPThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 6:25 PM EDT | Areal Flood Advisory | BUF | Lewis | 3 hr |
Nearby
Special Weather Statements in New York, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.